Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 87, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 15, 2003, 5:59 PM EDT for Leon County, Wakulla County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2003, 5:59 PM EDT (21:59 UTC)
- Expired
- Aug 15, 2003, 6:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
Counties Leon County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 14 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 152159 SVRTLH FLC073-129-152245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 559 PM EDT FRI AUG 15 2003 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LEON COUNTY IN FLORIDA NORTHERN WAKULLA COUNTY IN FLORIDA * UNTIL 645 PM EDT * AT 559 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 4 MILES SOUTHEAST OF ROSE...OR ABOUT 13 MILES NORTHEAST OF ST. MARKS...MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COREY BY 615 PM EDT... LAFAYETTE BY 625 PM EDT... LUTTERLOH...WOODVILLE BY 630 PM EDT... BELLAIR BY 635 PM EDT... FOUR POINTS...TALLAHASSEE BY 640 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3026 8409 3040 8408 3047 8437 3025 8440 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 4:12 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 15, 4:12 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE/WWA NATIONAL WEATHER SERVICE TALLAHASSEE FL 153 PM EDT FRI AUG 15 2003 .OVERVIEW...TS ERIKA CONTINUES TO SPEED TOWARD THE S TX COAST AS SOME RESIDENTS THERE PREPARE FOR THEIR 2ND TROPICAL CYCLONE OF THE STILL YOUNG SEASON. LOCAL IMPACT CONTINUES TO BE RESTRICTED TO THE COASTAL WATERS. ELSEWHERE, STACKED HIGH PRESSURE IS CENTERED OVER THE MID MS AND OHIO VALLEYS WITH RIDGING EXTENDING INTO THE DEEP S. AREA RADARS INDICATE E COAST SEA BREEZE BECOMING ACTIVE WITH STORMS HEADING WWD. .SHORT TERM...TONIGHT THROUGH MON. FEW SIGNIFICANT CHANGES PLANNED TO THE FORECAST. FIRST PERIOD POPS WILL BE INFLUENCED RADAR TRENDS, BUT ANTICIPATE RAISING ERN ZONES TO 30 FOR THIS EVENING. THE ELY FLOW REGIME WILL QUICKLY TRANSITION TO WLY ON SAT AS THE MODELS ALL DEVELOP A SURFACE TROUGH TO THE LEE OF THE APPALACHIANS. THIS TROUGH EXTENDS SW ACROSS GA INTO CENTRAL AL. SHORT WAVE ENERGY WILL ALSO SLIP SWD INTO THE AREA AS AN UPPER LEVEL TROUGH AMPLIFIES ALONG THE ERN U.S. COAST. THE UPPER TROUGH FURTHER AMPLIFIES ON SUN AS THE SURFACE TROUGH REMAINS IN PLACE. SOMEWHAT DRIER AIR WORKS INTO OUR NRN ZONES ON SUN. CURRENT POPS IN ZONES/GRIDS HANDLE THIS WELL AND WILL LEAVE ALONE. ON MON, THERE IS SOME DISCREPANCY BETWEEN THE ETA AND GFS SOLUTIONS. THE ETA PIVOTS ANOTHER VORT LOBE ACROSS THE AREA AND MAINTAINS HIGHER MEAN RH. THE GFS MOVES ANY VORT ENERGY QUICKLY OFF TO OUR E AND KEEPS DRIER AIR ACROSS OUR NRN ZONES. WILL LOWER POPS SLIGHTLY THERE IN DEFERENCE TO GFS, BUT CHANCE STILL LOOKS GOOD. PLAN TO FOLLOW MAV TEMPS CLOSELY. .MARINE...WILL KEEP AN EYE ON BUOY OBS, BUT SHOULD BE ABLE TO SCALE DOWN SCA FOR SCEC FOR OUR SW LEG. MIDDAY OBS FROM 42039 STILL SHOWED 8-9 FT SEAS, BUT SINCE 42036 IS DOWN TO 6 FT NOW WITH WINDS BELOW 20 KT, WILL PULL HEADLINE SE LEG. WINDS AND SEAS WILL CONTINUE TO SUBSIDE THROUGH TONIGHT IN ELY FLOW. AFTER TRANSITION TO WLY FLOW REGIME ON SAT, LIGHT TO MODERATE W TO SW WINDS WILL CONTINUE INTO WED. .FIRE WX...WHILE GOOD DISPERSION WILL CONTINUE THIS AFTERNOON, TRANSPORT WINDS WILL DROP OFF QUICKLY TONIGHT AND BEYOND. IN ADDITION, RH WILL REMAIN WELL ABOVE CRITICAL LEVELS, SO NO CONCERNS. .EXTENDED...TUE THROUGH FRI. POSITIVELY TILTED TROUGH ALONG THE ERN SEA BOARD AT THE BEGINNING OF THE PERIOD PROGGED BY THE GFS AND HPC TO LIFT NEWD BEGINNING WED. AT THE SURFACE, THE WEAK FRONT WILL LIE ACROSS OUR NW ZONES WITH THE BERMUDA HIGH RIDGING WSWWD ACROSS S FL AND CUBA. THIS PATTERN WILL LARGELY PERSIST THROUGH FRI WITH ANOTHER FRONT ADVERTISED BY THE GFS TO MAKE ITS WAY INTO THE SE STATES ON FRI. WITH THIS SCENARIO, MEX POPS LOOK TOO LOW. WITH THE BOUNDARY IN THE AREA AND SW LOW TO MID LEVEL FLOW, BELIEVE A 50 POP IS WARRANTED FOR TUE AND WED. WILL TAPER TO 40 FOR THU-FRI. .PRELIMINARY POINT TEMPS/POPS... TLH 73 91 72 91 / 30 50 30 50 PFN 76 90 77 89 / 20 50 30 40 DHN 74 92 73 92 / 20 50 30 40 ABY 73 92 72 92 / 20 50 30 40 VLD 71 92 71 92 / 30 50 30 50 CTY 72 90 73 90 / 30 50 30 50 .TLH WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. 18-WOOL/MAJ
Hazardous weather outlook, Aug 15, 6:00 AM EDT, 11 hours 59 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131- 142>148-155>161-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT FRI AUG 15 2003 THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND EVENING ACROSS THE AREA. TROPICAL STORM ERIKA WILL CONTINUE TO PUSH EAST AWAY FROM FLORIDA...AND ITS INFLUENCE WILL LESSEN. WINDS AND SEAS WILL REMAIN UP THIS MORNING OVER THE COASTAL WATERS WITH SMALL CRAFT ADVISORYS OR SMALL CRAFT EXERCISE CAUTION STATEMENTS POSTED. WINDS AND SEAS ARE EXPECTED TO LOWER THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE...COMBINED WITH THE HEAT OF THE DAY...AND IN PLACE MOISTURE AND INSTABILITY...WILL PRODUCE SCATTERED THUNDERSTORMS. THE THREAT FOR ANY SEVERE WEATHER WILL BE LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINDS WILL BECOME MORE SOUTH INTO THE WEEKEND...AND GRADUALLY INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED STORMS...AS WELL AS SOME SEA BREEZE FORMATION. .SPOTTER CALL TO ACTION STATEMENT... ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. 7-TREXLER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 4:43 PM EDT | Special Marine Warning | TAE | 2 hr | |
| Aug 15, 4:44 PM EDT | Severe Thunderstorm Warning | TAE | Taylor | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.